Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Triggers and Causes

Allergic to fun (laughter induced migraine)

  • By Rlerskine

    I’ve noticed that if I laugh a lot for a semi extended period of time I get a horrible, migraine level headache complete with nausea. They hit as soon as I’m really laughing and can last for hours afterward. I’ve read about headaches caused by straining like coughing or laughing, but the ones I get are more than simple headaches. Most of the time they reach a 9 or even 10 on the pain scale and the nausea is intense. The worst part is that the only way I know to avoid them is to avoid laughing which cuts out Girls’ Night, game night, parties, amusement parks, etc. It’s like being allergic to fun!! Does anyone else experience these?

    I just want to note that these laughter induced migraines are different from my chronic migraines which usually occur 5 days out of every week. I already lose so much of life due to migraines, I hate to give up more of my precious “good” days!

    reply
  • By glassmind

    Sorry to hear you are going through this. While, I have not had laughyer cause a migraine, laughter is intolerable when J am in a magtaine attack. It’s extraordinarily frustrating. Someone may be trying to cheer me up and make me laugh, but the laughing makes my head hurt more and increases nausea. Ugh.

    I’m guessing it may be the changes in blood pressure, muscle tensiin and/or hormones. But that’s totally a guess.

    Do talk to your healthcare provider about anything you find is a trigger.

    I wish you the best in being able to enjoy the good in life.

    reply
  • By Tom Picerno Moderator

    Rlerskine I’m sorry to hear that laughter brings on a migraine for you. I totally get not wanting to give any more of your life to migraine, especially the fun times! I’ve not heard of laughter causing migraines , but physical exertion can bring them on. Laughing falls into that exertion category in my opinion especially if you’re having a really good laugh! My opinion aside, I would ask your doctor for their input, and make sure to let them know this differs from your ‘normal’ migraine attacks. Be well!

    reply
  • By Nancy Harris Bonk Moderator

    Hi Rlerskine,

    Thank you for sharing your story with us, although I’m sorry to hear you are having a rough time.

    I wonder if it would be a good idea to discuss intracranial hypertension, formerly called pseudo tumor cerebri, with your doctor. One of the symptoms of this condition is increased head pain when laughing and/or coughing. Here is an article with more information; https://migraine.com/blog/migraine-comorbidities-idiopathic-intracranial-hypertension/.

    I also found this study that may be helpful; https://jnnp.bmj.com/content/87/9/982.

    Let me know what you think
    Nancy

    reply
  • By sfnative

    Makes sense. My neurologist and I had quite an extended conversation around 1990 regarding vastly increased migraine pain during each choral rehearsal I attended – sometimes twice a week. His conclusion was that my intracranial pressure was increased to such an extent as to be the causative factor in the increase in migraine pain. He was the founder of the California Society of Neurologists and I had an excellent relationship with him, plus I had/have a healthcare background, so had the background to totally agree with him. When you take into consideration what is required of the diaphragm to initiate laughter or singing, and subsequent actions such as increased respiration-heart rate, etc., it’s not surprising that we experience increases in migraine pain. Within the same choral group, were two additional females who I eventually approached regarding their chronic migraine pain levels during and after rehearsal. They both stated that their pain levels increased notably during rehearsal. Regardless, none of us were willing to give up our avocation to migraine.

    reply
  • By Nancy Harris Bonk Moderator

    Hi sfnative,

    Wow! Thank you for sharing that with us. Is this still an issue for you? I’ve had a few lumbar punctures to reduce the CSF, and taken neptazane (acetazolimide and I didn’t agree) as well. Currently things seem to be stable. I hope I didn’t jinx myself!!

    Wishing you a low pain day,
    Nancy

    reply